Alert archive / Missouri / High Wind Warnings in 2020
High Wind Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this high wind warning at Apr 28, 2020, 9:09 PM CDT for 6 counties in Missouri; 6 counties in Kansas. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 9:09 PM CDT (02:09 UTC)
- Expired
- Apr 28, 2020, 11:05 PM CDT
- In force
- 116 min
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 62 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 9:39 PM CDT | NON-TSTM WND GST 54 | 1 Wnw Clare, KS | REPORTED AT JOHNSON COUNTY INDUSTRIAL AIRPORT (KIXD). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
171 WWUS73 KEAX 290209 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 909 PM CDT Tue Apr 28 2020 KSZ025-057-102>105-MOZ020-021-028-029-037-043-290500- /O.NEW.KEAX.HW.W.0001.200429T0209Z-200429T0500Z/ Atchison KS-Miami-Doniphan-Leavenworth-Wyandotte-Johnson KS- Buchanan-Clinton-Platte-Clay-Jackson-Cass- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, Independence, Belton, Raymore, Harrisonville, and Pleasant Hill 909 PM CDT Tue Apr 28 2020 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...Northwest winds 50 to 60 mph. * WHERE...Portions of east central and northeast Kansas and northwest and west central Missouri. * WHEN...Until midnight CDT tonight. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Weak showers will be moving through the area over the next 3 hours, which are producing 60 to 70 mph wind gusts across eastern Kansas and western Missouri. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
414 WWUS73 KEAX 290405 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1105 PM CDT Tue Apr 28 2020 KSZ025-057-102>105-MOZ020-021-028-029-037-043-290515- /O.CAN.KEAX.HW.W.0001.000000T0000Z-200429T0500Z/ Atchison KS-Miami-Doniphan-Leavenworth-Wyandotte-Johnson KS- Buchanan-Clinton-Platte-Clay-Jackson-Cass- Including the cities of Atchison, Paola, Osawatomie, Louisburg, Wathena, Elwood, Troy, Highland, Fort Leavenworth, Leavenworth, Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, Parkville, Platte City, Riverside, Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, Independence, Belton, Raymore, Harrisonville, and Pleasant Hill 1105 PM CDT Tue Apr 28 2020 ...HIGH WIND WARNING IS CANCELLED... Winds have subsided below warning thresholds across the warned area. Expect northwesterly winds of 10 to 15 mph through the remainder of the overnight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Apr 28, 8:49 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 28, 8:49 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 849 PM CDT Tue Apr 28 2020 .Discussion... Issued at 111 PM CDT TUE APR 28 2020 Primary forecast focus is on Severe Thunderstorms This Afternoon. We have been watching convective trends ahead of the surface front moving south/southeast out of Nebraska and into northeastern Kansas and northwestern Missouri. Farther west, the surface boundary is being influenced by what appears to be a secondary 850 low and a subtle 500mb short wave trough moving into northeastern Kansas. This has resulted in more stout convection developing across central Kansas. Over our neck of the woods, a subtle radar feature suggests a potential surface boundary well ahead of the front and current convection, just pushing through the KC Metro. This is depicted on Visible Satellite by a more focused line of cumulus, just weakly organized. It appears this subtle boundary may end up being a focus for initial organized convection as the front continues to push southward. This boundary appears to be focused along the western edge of a strong 925-850mb Theta-E axis, supported by the ribbon of lower 60s dewpoints cutting through western Missouri. Various flavors of Convective Allowing Models (CAMs) suggest robust initiation ahead of the front, near this boundary between 2 to 4 PM. 17Z special from Topeka reveals a sizable inversion with a very dry sub-cloud layer. Low level lapse rates are between 6 and 7 C/Km supporting an increased concern for damaging wind gusts with any convection. At present, most likely to see the initial line of strong to severe convection develop near/around Paola, KS to the south side of the KC Metro/Harrisonville to Marshall to Moberly; with a line of storms moving east and southeast into central Missouri through 6 to 7 PM. Overall, Wind will be the primary concern followed by hail. Wind gusts over 60 mph are more than likely with the strongest storms and can cause significant damage. As for tornadic potential; boundary layer winds are veered, out of the southwest, and are expected to remain so. Overall, not overly impressed with the tornadic potential, but given sufficient shear for rotating storms, a few spin-ups cannot be ruled out with the strongest storms. Overnight, after midnight, an area of showers will move into northwestern Missouri. With steep low level lapse rates, there's concerns we could see isolated wind gusts over 60 mph with this activity. At present, we will likely handle any strong wind gusts && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 847 PM CDT TUE APR 28 2020 There are a few showers and perhaps an isolated thunderstorm approaching the terminals from the west. While those showers move through the terminals it's likely that winds will significantly increase from the northwest. Upstream observations are indicating peak winds around 40 to 45 kts. Expect this activity to last for 2 to 3 hours, after which winds will diminish a bit, but will likely pick up again during the day on Wednesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Kurtz Aviation...Leighton
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 16 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 429 AM CDT Tue Apr 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-290930- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 429 AM CDT Tue Apr 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several chance for thunderstorms are possible Saturday through Monday. The chances of severe weather look low at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Apr 28, 4:31 PM CDT, 4 hours 38 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 431 PM CDT Tue Apr 28 2020 KSZ060-282215- Linn KS- 431 PM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL 515 PM CDT... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over Kincaid, or 13 miles northeast of La Harpe, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mound City and Blue Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3804 9508 3819 9508 3822 9476 3804 9477 TIME...MOT...LOC 2131Z 276DEG 22KT 3809 9517 Leighton
Special weather statement, Apr 28, 4:58 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Tue Apr 28 2020
MOZ045-046-282245-
Pettis MO-Cooper MO-
458 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETTIS AND COOPER
COUNTIES UNTIL 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Lincoln. Movement was east
at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Smithton, Otterville, Bunceton, Prairie Home and Wooldridge.
This includes Interstate 70 in Missouri between mile markers 110 and
114.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.
LAT...LON 3889 9251 3868 9262 3870 9306 3853 9307
3854 9328 3851 9330 3851 9344 3891 9281
3895 9256 3897 9256 3893 9251 3891 9250
TIME...MOT...LOC 2158Z 250DEG 15KT 3895 9247 3842 9342
LeightonSpecial weather statement, Apr 28, 5:12 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT Tue Apr 28 2020
KSZ060-MOZ053-282245-
Linn KS-Bates MO-
512 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN AND SOUTHERN
BATES COUNTIES UNTIL 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 30 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Rockville,
Foster and Worland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.
LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
3804 9492 3812 9493 3832 9407 3822 9408
3821 9405 3803 9406 3805 9410 3804 9411
3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2212Z 256DEG 24KT 3811 9427
LeightonLocal storm report, Apr 28, 5:21 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 4 E GREEN RIDGE 38.61N 93.33W
04/28/2020 E0.88 INCH PETTIS MO TRAINED SPOTTER
&&
JTKSpecial weather statement, Apr 28, 8:13 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
813 PM CDT Tue Apr 28 2020
KSZ025-102>105-MOZ001>005-011>013-020-021-028-029-290215-
Wyandotte KS-Leavenworth KS-Johnson KS-Doniphan KS-Atchison KS-
Buchanan MO-Gentry MO-Nodaway MO-Harrison MO-Andrew MO-Clay MO-
Platte MO-Atchison MO-Clinton MO-De Kalb MO-Worth MO-Holt MO-
813 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...ATCHISON...
NORTHWESTERN WYANDOTTE...DONIPHAN...NORTHWESTERN JOHNSON...
BUCHANAN...HOLT...NODAWAY...ANDREW...WORTH...NORTHWESTERN CLAY...
WESTERN CLINTON...GENTRY...ATCHISON...PLATTE AND WESTERN DEKALB
COUNTIES UNTIL 915 PM CDT...
At 811 PM CDT, Doppler Radar was tracking strong northwest winds
from showers as well as a frontal boundary that could gust up to 55
mph. It is possible you may hear no thunder and have little to no
rain with these strong winds.
Locations impacted include...
St. Joseph, Shawnee, Leavenworth, Maryville, Lansing, Atchison,
Smithville, Bonner Springs, De Soto, Parkville, Savannah, Tonganoxie,
Platte City, Basehor, Edwardsville, Plattsburg, Albany, Weatherby
Lake, Weston and Tarkio.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 411.
Interstate 29 between mile markers 10 and 123.
Interstate 435 between mile markers 13 and 37.
Interstate 229 between mile markers 0 and 14.
Kansas Turnpike between mile markers 206 and 226.
LAT...LON 4057 9418 3942 9453 3885 9505 3898 9506
3897 9519 3942 9518 3942 9557 3965 9557
3965 9534 4000 9531 4004 9542 4012 9539
4018 9548 4024 9547 4031 9566 4046 9564
4048 9570 4054 9565 4052 9575 4058 9577
TIME...MOT...LOC 0111Z 285DEG 41KT 4074 9518 3974 9556 3883 9614
GranaSpecial weather statement, Apr 28, 9:07 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT Tue Apr 28 2020
KSZ025-057-060-102>105-MOZ004-011>014-020>022-028>030-037-038-043-
053-290300-
Wyandotte KS-Miami KS-Leavenworth KS-Johnson KS-Doniphan KS-
Atchison KS-Linn KS-Bates MO-Buchanan MO-Cass MO-Ray MO-Gentry MO-
Andrew MO-Clay MO-Platte MO-Clinton MO-Lafayette MO-Daviess MO-
De Kalb MO-Holt MO-Jackson MO-Caldwell MO-
907 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN...LEAVENWORTH...
ATCHISON...WYANDOTTE...MIAMI...DONIPHAN...JOHNSON...BUCHANAN...
SOUTHEASTERN HOLT...ANDREW...JACKSON...CASS...DAVIESS...NORTHWESTERN
BATES...CLAY...CLINTON...SOUTHERN GENTRY...RAY...CALDWELL...
SOUTHWESTERN LAFAYETTE...PLATTE AND DEKALB COUNTIES UNTIL 1000 PM
CDT...
At 905 PM CDT, Doppler Radar was tracking strong northwest winds
from showers as well as a frontal boundary that could gust up to 55
mph with isolated higher gusts. It is possible you may hear no
thunder and have little to no rain with these strong winds.
Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit, St.
Joseph, Shawnee, Blue Springs, Lenexa, Leavenworth, Leawood, Raytown,
Liberty, Gladstone, Grandview, Belton, Prairie Village, Raymore,
Gardner and Grain Valley.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 33.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 35 in Missouri between mile markers 0 and 76.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 29 between mile markers 0 and 76.
Interstate 635 between mile markers 0 and 12.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 83.
Interstate 229 between mile markers 0 and 14.
Kansas Turnpike between mile markers 206 and 226.
LAT...LON 3965 9557 3965 9534 4000 9534 4013 9493
4003 9376 3893 9406 3891 9411 3875 9412
3826 9429 3835 9507 3898 9506 3899 9507
3896 9508 3897 9519 3942 9518 3942 9557
TIME...MOT...LOC 0205Z 299DEG 40KT 4067 9446 3943 9494 3850 9545
GranaThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:01 PM CDT | River Flood Warning | EAX | Cooper | 22 hr |
| Apr 28, 8:13 PM CDT | Special Weather Statement | EAX | Andrew, Atchison, Buchanan, DeKalb, Gentry, Holt and 3 more | 62 min |
| Apr 28, 9:07 PM CDT | Special Weather Statement | EAX | Andrew, Buchanan, Caldwell, Cass, Clay, Clinton and 5 more | 53 min |
| Apr 29, 2:07 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 31 hr |
| Apr 29, 3:19 AM CDT | Wind Advisory | EAX | Andrew, Atchison, Bates, Buchanan, Caldwell, Carroll and 21 more | 16 hr |
Nearby
High Wind Warnings in Missouri, 2020High Wind Warnings in Kansas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.